What Women Should Know
Lisa K. Mannix, M.D., is the medical director for Headache Associates, a private practice clinic in Cincinnati, OH that specializes in the treatment of patients with chronic headache.
The following excerpts are from the Aetna InteliHealth Internet chat session "Women And Headaches: What Women Should Know" moderated by Dr. Mannix on Thursday, June 10, 2004. (Content last reviewed May 19, 2008)
Q:I had a hysterectomy and I am not a candidate for HRT (hormone replacement therapy. My headaches have worsened. What can I do?
Dr. Mannix: In most cases, a hysterectomy does not remove the ovaries, and the ovaries control the estrogen. If the headaches are frequent, consider using preventive medications to reduce the frequency. Typically, those are prescription medications, so speak with your doctor. Try to avoid triggers. You will hear me say that a lot.
Q:What specifically should women know about migraines? It seems that people at work seem to take having a migraine lightly, as if it is just women complaining again.
Dr. Mannix: Migraines are a real biological disorder. We better understand the causes involving the brain, neurons and blood vessels. So, it is not just all “in your head.” Twelve percent of the population has migraine. It starts in childhood and can last a lifetime. It should be considered a chronic medical condition, just like diabetes or high blood pressure.
Q:I always have a migraine with my period (since I turned 47). Imitrex works wonders, but I end up taking it for four or five days...maybe eight 50 mg pills. Is that a problem?
Dr. Mannix: Acute treatment with treatments like Imitrex is appropriate. Talk with your doctor about using a higher dose and be sure to take the medication earlier in the headache to try to get pain free. According to the package insert, the maximum single dose is 100 mg, and the maximum daily dose is 200 mg. Speak with your physician before changing your personal dosage. You may not be treating it aggressively enough.
Q:Other than hormonal difference, what else can trigger migraines?
Dr. Mannix: By being a migraine sufferer, your nervous system is sensitive to change. Change in weather, hormones, sleep, stress and certain foods can trigger migraines. A person with migraines wants as much consistency as possible — go to bed at the same time, get up at the same time, eat regularly, exercise regularly.
Q:I get migraines and my 12-year-old boy does, too. Why is the neurologist making him have an MRI before medicating him and I didn't have to have one?
Dr. Mannix: Even though migraines can occur in children (and with the family history, he likely does have migraines) we always want to make sure that we don't miss an underlying cause, especially in someone that hasn't had headaches as long as you have had them.
Q:What is the best approach to monthly migraines that seem to happen around my period?
Dr. Mannix: First, treat with the triptans, such as Imitrex. Second, stabilize the hormones to prevent the drop in estrogen. If you are using birth control pills, you want to use the lowest dose to prevent the big drop in hormones during the week of placebo pills (sugar pills or inactive pills). The long-cycle pills have no placebo week for 11 weeks and are gaining in popularity. If you don't treat hormonally, you can use an anti-inflammatory drug around the time of your period to reduce the migraines around that time. Anti-inflammatories also help with cramps.
Q:Why does breast-feeding cause migraines? What can I do to prevent this from occurring?
Dr. Mannix: Many women have improvement of migraines during pregnancy because hormones are stable. But after delivery, hormones drop again and can worsen migraine. You are probably not sleeping as well; and you're under the additional stress of having a new baby. Talk to your doctor about which medications are OK to use while you are breastfeeding. The American Academy of Pediatrics has approved the use of Imitrex during breastfeeding. Approval was given because very little of the medication enters the breast milk.
Q:How does caffeine affect migraines?
Dr. Mannix: It's a double-edged sword. We put caffeine in pain medication such as Excedrin to help with the headache. But when used too much or too often, there can be withdrawal symptoms, including headache. My recommendation is to eliminate caffeine if possible, and at least minimize it to two caffeinated beverages a day (not two giant lattes from Starbucks!)
Q:The anti-inflammatories don't conflict with triptans?
Dr. Mannix: They are safe to use together, unless your doctor has a specific reason why you shouldn't.
Q:I have been getting headaches since I was a kid. I am now 43 years old and seem to get bad headaches with weather changes, if I forget to take my thyroid medication and everyday after I eat lunch. Can you comment please?
Dr. Mannix: Having other medical conditions stable is important. Analyze what you are eating for lunch. Go to www.headaches.org for a list of the most common food triggers. Processed meats like bologna and other luncheon meats, aged cheese, but also some fruits and vegetables can act as triggers.
Q:I am thinking of becoming pregnant, are there any migraine medications that I should avoid?
Dr. Mannix: The older acute medications containing ergot and the preventive medication divalproex sodium (Depakote) should be avoided. Discuss your other medications with your obstetrician.
Q:I found I do not have a trigger; the headaches come at all times, and medications have no effect. I've tried Botox, Topamax, high blood pressure medication, anti-epileptic medicine and antidepressants.
Dr. Mannix: Sometimes you need to find a health care provider willing to work with you to find what works for you.
Q:Will my migraines go away with menopause?
Dr. Mannix: Sometimes migraines do improve once the estrogen stabilizes at a low level. Unfortunately, there is no guarantee and no predictors for who will improve with menopause.
Q:Am I at greater risk for stroke if I have migraine and take oral birth-control pills?
Dr. Mannix: Having migraine, and especially migraine with aura, does increase the risk of stroke in women younger than 45. However, the current low-dose, birth-control pill probably does not increase that risk further. However, smoking and high blood pressure are definitely added risk factors.
Q:While taking birth control pills, my headaches have worsened. What can I do?
Dr. Mannix: About 70 percent of women on birth control pills report headache during the placebo week. If the headaches increase during that week, it is probably due to the drop in estrogen because of the switch from active pills to placebo pills. If the headaches come at other times in the month, then a different birth control method might be tried, such as the patch or ring. If you develop neurologic symptoms such as visual problems, numbness or weakness, stop taking the pill and see your doctor.
Q:How does hormone replacement therapy affect migraines?
Dr. Mannix: It can make the headaches better, worse or have no impact. Keeping a calendar is important to track what happens. Again, consistency is important. Taking the same dose every day is important. If you develop new symptoms or problems you might need to change or stop treatment, so contact your physician.
Q:Are there any natural products I can take for my migraines?
Dr. Mannix: Yes, several vitamins and supplements are associated with reductions in migraine frequency. These include vitamin B2/riboflavin (400 mg daily), magnesium (400-600 mg daily), and CoQ10 (150-300 mg daily). Because it is "natural" doesn't mean that it is safe, however be sure to tell your doctor about any natural products you use because there can be interactions with other drugs you use.
Q:What about the effect of SSRIs?
Dr. Mannix: The SSRIs (selective serotonin reuptake inhibitors) increase serotonin, which plays a role in mood, sleep and pain. So, in some cases the SSRIs may improve headaches
Q:What is DHE and how does it help my migraines?
Dr. Mannix: DHE is dihydroergotamine and it works on the blood vessels and nerves in a way similar to the triptans.
Q:I have some very expensive pills that are supposed to head off a migraine before it becomes unbearable. But sometimes I take a pill and still get a headache. So I'm essentially wasting a migraine pill on a regular headache. How can I differentiate between the start of a regular headache and the start of a migraine?
Dr. Mannix: In people who have migraine, any headache can become a migraine. If you can't recognize whether it is going to become a migraine or not, it is probably better to treat it as though it is going to be a migraine. If you are treating migraine more than two days per week, you probably need preventive therapy.
Q:What area or organs do prescription medications affect/target and how?
Dr. Mannix: The acute medications, like the triptans, work on the blood vessels and nerves of the brain. The preventive medications work by many different mechanisms.
A final word from Dr. Mannix:
Headaches are a real medical condition and should be taken seriously. Not that they are dangerous, but they have an impact on your life. It's important to avoid known triggers, keep a calendar or headache diary and work with your health care provider to find the best treatment plan for you. The goals are to decrease headache frequency and, when you do experience a headache, to get complete relief and return to function quickly. For more information, check out the National Headache Foundation at www.headaches.org.